Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 45, NWS Springfield, MO

July 3, 2015Webster County, Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 3, 2015, 1:08 PM CDT for Webster County, Wright County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2015, 1:08 PM CDT (18:08 UTC)
Expired
Jul 3, 2015, 5:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 1:25 PM CDTFLASH FLOOD6 Wsw Marshfield, MOWATER OVER LOW WATER CROSSING AT GREENWOOD ROAD AT THE HEADWATERS OF THE POMME DE TERRE RIVER. WATER WAS RISING FAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WGUS53 KSGF 031808
FFWSGF
MOC225-229-032200-
/O.NEW.KSGF.FF.W.0045.150703T1808Z-150703T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CDT FRI JUL 3 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEBSTER COUNTY IN SOUTHWEST MISSOURI...
  WESTERN WRIGHT COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 500 PM CDT.

* AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL AMOUNT AROUND AN INCH AND A HALF OVER THE    
  PAST HOUR WERE REPORTED WITH THESE STORMS. SOME LOCATIONS MAY HAVE 
  RECEIVED UP TO TWO INCHES WITH ADDITIONAL RAINFALL UP TO AN INCH   
  POSSIBLE.   

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...DIGGINS...DUNCAN...
  ELKLAND...FORDLAND...GROVESPRING...HARTVILLE...MANSFIELD...
  MARSHFIELD...NIANGUA...NORTHVIEW...NORWOOD...ODIN...RADER...
  ROGERSVILLE AND SEYMOUR. CREEKS...STREAMS AND LOW WATER CROSSINGS
  WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE ZZ AT THE MYERS BRANCH NEAR RADER...
GREENWOOD ROAD AT THE POMME DE TERRE HEADWATERS...
ROUTE A JUST SOUTH OF MARSHFIELD...
ROUTE Z AT FINLEY CREEK 3 MILES SOUTHEAST OF FORDLAND...
GREENWOOD ROAD 5 MILES WEST OF MARSHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3709 9306 3749 9307 3748 9258 3706 9235

$$

HATCH
1 follow-up statement
263 
WGUS73 KSGF 032152
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CDT FRI JUL 3 2015

MOC225-229-032202-
/O.EXP.KSGF.FF.W.0045.000000T0000Z-150703T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER MO-WRIGHT MO-
452 PM CDT FRI JUL 3 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM CDT FOR WEBSTER AND
WESTERN WRIGHT COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3709 9306 3749 9307 3748 9258 3706 9235

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 12:52 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 3, 12:52 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT Fri Jul 3 2015

.SHORT TERM...(Today and Tonight)
Issued at 240 AM CDT FRI JUL 3 2015

A stalled frontal boundary remains draped across the region this
morning, with a few small clusters of elevated showers/thunderstorms
developing across the area.  These are in response to weak lift
centered around 925 MB, along with the larger scale influence of a
broad shortwave moving south through the upper Mississippi Valley.

That frontal boundary will more or less remain stationary over the
region during the day today, with scattered thunderstorms expected
over much of the area today.  Little or no severe weather is
expected with this convection, though occasional heavy rain may be a
concern, and certainly won't help the flood situation across the
Ozarks.  Along with the convection, abundant cloud cover will keep
temperatures on the cool side for early July, with highs only in the low
80s.

The aforementioned shortwave is expected to pass through the area
this evening, which should (temporarily) bring rain chances down as
shortwave ridging develops in its wake.  A few showers may linger
into the overnight hours over far southern Missouri, though this
will be the exception rather than rule.  The passage of the upper
wave will also push the low level front a bit further south,
allowing somewhat cooler and drier air to build into the area
overnight.  Lows tonight look to fall into the low to mid 60s, as
dewpoints drop into the low 60s.  With skies becoming at least
partly cloudy, we'll need to watch for fog potential late tonight
given recent rains.

.LONG TERM...(Saturday through Thursday)
Issued at 240 AM CDT FRI JUL 3 2015

The 4th of July is actually looking rather pleasant at this point,
with highs in the low to mid 80s, and partly cloudy skies.  With
dewpoints remaining in the 60s, it should feel a bit more
comfortable outside compared to the last few weeks.

Thunderstorms will then increase again heading into Sunday, as a
warm front lifts back north toward the area.  Thunderstorms should be
scattered in nature Sunday and Sunday night, but by Monday,
convection should become rather widespread as a shortwave over the
Dakotas pushes a front south toward the area.  This front looks like
it may stall out in the vicinity of southwestern Missouri and
southeastern Kansas Monday night into Tuesday, as the overall upper
level pattern becomes more zonal.  It's still too early to talk
specific rainfall amounts, but given already saturated soils, it
won't take much to result in renewed flooding, and this will need to
watched closely over the next few days.

Daily thunderstorm chances will then continue through the remainder
of the 7 day forecast.  Right now it appears that temperatures will
start to increase toward the end of the workweek, as upper level
ridging builds east across Texas.  This may result in temperatures
returning to or above average by next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1248 PM CDT FRI JUL 3 2015

Scattered showers and storms will linger across the Ozarks through
this evening bringing the potential for some limited impacts to
aviators. Flight conditions overnight will be VFR with some areas
of MVFR visibilities beginning around sunrise.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Hatch
Hazardous weather outlook, Jul 3, 1:07 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 PM CDT FRI JUL 3 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
107 PM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AFTERNOON
  ACROSS THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. STORMS
  WILL BE MOST NUMEROUS ACROSS SOUTHERN MISSOURI AND SOUTHEASTERN
  KANSAS. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...PERIODS
  OF HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE. THE
  HEAVY RAIN ON TOP OF ALREADY SATURATED GROUND MAY CAUSE SOME
  ADDITIONAL ISOLATED FLASH FLOODING.

  RESIDUAL FLOODING OF CREEKS...STREAMS...AND RIVERS WILL CONTINUE
  TODAY FROM THE HEAVY RAIN THAT OCCURRED OVER THE PAST FEW DAYS.
  MANY LOW WATER CROSSINGS REMAIN IMPASSIBLE ACROSS THE MISSOURI
  OZARKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  RESIDUAL FLOODING OF CREEKS...STREAMS AND MAIN STEM RIVERS WILL
  REMAIN POSSIBLE ON SATURDAY.

  THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN FROM THE WEST
  LATE SATURDAY NIGHT THROUGH THE DAY SUNDAY...CONTINUING INTO AT
  LEAST THE MIDDLE OF NEXT WEEK. LOCALLY HEAVY RAIN WILL BE
  POSSIBLE AT TIMES...WHICH COULD RESULT IN RENEWED FLOODING NEXT
  WEEK.

  HEAT INDICES WILL EXCEED 95 DEGREES AT TIMES NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:23 PM CDTSpecial Weather StatementSGFOzark37 min
Jul 3, 12:46 PM CDTFlash Flood WarningSGFDouglas, Ozark4 hr
Jul 3, 1:35 PM CDTAreal Flood AdvisorySGFBarton, Jasper6 hr
Jul 3, 3:41 PM CDTFlash Flood WarningSGFBarton, Jasper6 hr

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.